Alert archive / Alabama / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Birmingham, AL

February 4, 202033 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Feb 4, 2020, 2:08 PM CST for 33 counties in Alabama. It took effect at Feb 5, 2020, 3:00 PM CST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2020, 2:08 PM CST (20:08 UTC)
In effect from
Feb 5, 2020, 3:00 PM CST
Expired
Feb 6, 2020, 1:58 PM CST
In force
23 hr
Issued by
NWS Birmingham, AL
Flood severity
None
All 33 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS64 KBMX 042008
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Birmingham AL
208 PM CST Tue Feb 4 2020

...LOCALLY HEAVY RAINFALL POSSIBLE WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

.Multiple rounds of showers and thunderstorms are expected
Wednesday through Thursday ahead of a slow-moving cold front.
Rainfall amounts of 2 to 4 inches will result in the potential for
flooding of streams and low-lying areas as well as isolated flash
flooding.

ALZ017>021-024>029-033>038-040>047-049-051100-
/O.NEW.KBMX.FF.A.0002.200205T2100Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Pike-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, and Troy
208 PM CST Tue Feb 4 2020

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Birmingham has issued a

* Flash Flood Watch for portions of central Alabama, east 
  central Alabama, northeast Alabama, and southeast Alabama, 
  including the following areas, in central Alabama, Autauga, 
  Bibb, Blount, Chilton, Coosa, Dallas, Elmore, Jefferson, 
  Lowndes, Montgomery, Perry, Shelby, St. Clair, and Talladega. 
  In east central Alabama, Calhoun, Chambers, Clay, Cleburne, 
  Lee, Macon, Randolph, and Tallapoosa. In northeast Alabama, 
  Cherokee and Etowah. In southeast Alabama, Bullock and Pike. 

* From Wednesday afternoon through Thursday afternoon.

* Multiple rounds of showers and thunderstorms with 2 to 4 inches
  of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
6 follow-up statements
922 
WGUS64 KBMX 050719
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Birmingham AL
119 AM CST Wed Feb 5 2020

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON THROUGH 
THURSDAY AFTERNOON...

.Multiple rounds of moderate to heavy rainfall are expected
this afternoon through Thursday afternoon as showers and 
thunderstorms move across much of Central Alabama. Rainfall 
totals of 2 to 4 inches are possible, with locally higher amounts.
This will result in the potential for flooding of streams and low
lying areas, as well as isolated flash flooding.

ALZ048-050-051800-
/O.EXA.KBMX.FF.A.0002.200205T2100Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell-Barbour-
Including the cities of Phenix City and Eufaula
119 AM CST Wed Feb 5 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Birmingham has expanded the

* Flash Flood Watch to include portions of east central Alabama 
  and southeast Alabama, including the following areas, in east 
  central Alabama, Russell. In southeast Alabama, Barbour. 

* From this afternoon through Thursday afternoon

* Multiple rounds of showers and thunderstorms with 2 to 4 inches
  of rain, with locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ALZ017>021-024>029-033>038-040>047-049-051800-
/O.CON.KBMX.FF.A.0002.200205T2100Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Pike-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, and Troy
119 AM CST Wed Feb 5 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Alabama, east central Alabama, northeast 
  Alabama, and southeast Alabama, including the following areas, 
  in central Alabama, Autauga, Bibb, Blount, Chilton, Coosa, 
  Dallas, Elmore, Jefferson, Lowndes, Montgomery, Perry, Shelby, 
  St. Clair, and Talladega. In east central Alabama, Calhoun, 
  Chambers, Clay, Cleburne, Lee, Macon, Randolph, and 
  Tallapoosa. In northeast Alabama, Cherokee and Etowah. In 
  southeast Alabama, Bullock and Pike. 

* From this afternoon through Thursday afternoon

* Multiple rounds of showers and thunderstorms with 2 to 4 inches
  of rain, with locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

40
123 
WGUS64 KBMX 051630
FFABMX

Flood Watch
National Weather Service Birmingham AL
1030 AM CST Wed Feb 5 2020

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

.Multiple rounds of moderate to heavy rainfall are expected  
through Thursday afternoon as showers and thunderstorms move 
across much of Central Alabama. Rainfall totals of two to four 
inches are possible, with locally higher amounts. This will result
in the potential for flooding of streams and low lying areas, as 
well as isolated flash flooding.

ALZ017>021-024>029-033>038-040>050-060400-
/O.CON.KBMX.FF.A.0002.200205T2100Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
1030 AM CST Wed Feb 5 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 3 PM CST THIS
AFTERNOON THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* The eastern two thirds of Central Alabama generally along and 
  east of a line from Oneonta, to Birmingham, to Uniontown. 

* From 3 PM CST this afternoon through Thursday afternoon.

* Multiple rounds of showers and thunderstorms with 2 to 4 
  inches of rain, with locally higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

08
782 
WGUS64 KBMX 060309
FFABMX

Flood Watch
National Weather Service Birmingham AL
909 PM CST Wed Feb 5 2020

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

.Multiple rounds of moderate to heavy rainfall are expected
through Thursday afternoon as showers and thunderstorms move
across much of Central Alabama. Widespread rainfall totals of two
to four inches are possible, with locally higher amounts. This 
will result in the potential for some flash flooding and flooding
of streams and low lying areas. 

ALZ017>021-024>029-033>038-040>050-061300-
/O.CON.KBMX.FF.A.0002.000000T0000Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
909 PM CST Wed Feb 5 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Alabama, east central Alabama, northeast 
  Alabama, and southeast Alabama, including the following areas, 
  in central Alabama, Autauga, Bibb, Blount, Chilton, Coosa, 
  Dallas, Elmore, Jefferson, Lowndes, Montgomery, Perry, Shelby, 
  St. Clair, and Talladega. In east central Alabama, Calhoun, 
  Chambers, Clay, Cleburne, Lee, Macon, Randolph, Russell, and 
  Tallapoosa. In northeast Alabama, Cherokee and Etowah. In 
  southeast Alabama, Barbour, Bullock, and Pike. 

* Through Thursday afternoon

* Multiple rounds of showers and thunderstorms with widespread 2
  to 4 inches of rain, with locally higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
997 
WGUS64 KBMX 060446
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Birmingham AL
1046 PM CST Wed Feb 5 2020

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THURSDAY AFTERNOON...

.Multiple rounds of moderate to heavy rainfall are expected
through Thursday afternoon as showers and thunderstorms move
across much of Central Alabama. Widespread rainfall totals of two
to four inches are possible, with locally higher amounts. This
will result in the potential for some flash flooding and flooding
of streams and low lying areas.

ALZ023-030>032-039-061515-
/O.EXA.KBMX.FF.A.0002.000000T0000Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa-Sumter-Greene-Hale-Marengo-
Including the cities of Tuscaloosa, Livingston, Eutaw, 
Greensboro, Moundville, Demopolis, and Linden
1046 PM CST Wed Feb 5 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

The National Weather Service in Birmingham has expanded the

* Flash Flood Watch to include a portion of west central 
  Alabama, including the following areas, Greene, Hale, Marengo, 
  Sumter, and Tuscaloosa. 

* Through Thursday afternoon

* Multiple rounds of showers and thunderstorms with widespread 2
  to 4 inches of rain, with locally higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ALZ017>021-024>029-033>038-040>050-061515-
/O.CON.KBMX.FF.A.0002.000000T0000Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
1046 PM CST Wed Feb 5 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Alabama, east central Alabama, northeast 
  Alabama, and southeast Alabama, including the following areas, 
  in central Alabama, Autauga, Bibb, Blount, Chilton, Coosa, 
  Dallas, Elmore, Jefferson, Lowndes, Montgomery, Perry, Shelby, 
  St. Clair, and Talladega. In east central Alabama, Calhoun, 
  Chambers, Clay, Cleburne, Lee, Macon, Randolph, Russell, and 
  Tallapoosa. In northeast Alabama, Cherokee and Etowah. In 
  southeast Alabama, Barbour, Bullock, and Pike. 

* Through Thursday afternoon

* Multiple rounds of showers and thunderstorms with widespread 2
  to 4 inches of rain, with locally higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

40
393 
WGUS64 KBMX 061423
FFABMX

Flood Watch
National Weather Service Birmingham AL
823 AM CST Thu Feb 6 2020

...LOCALLY HEAVY RAINFALL LIKELY TODAY...

.Multiple rounds of moderate to heavy rainfall will continue
through this afternoon as widespread showers and thunderstorms 
move across much of Central Alabama. Many locations within the 
watch area have already received 2 to 4 inches of rain, with an 
additional 1 to 2 inches possible.

ALZ017>021-023>050-070000-
/O.CON.KBMX.FF.A.0002.000000T0000Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Tuscaloosa-Jefferson-
Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-
Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-
Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, 
Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, 
Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
823 AM CST Thu Feb 6 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Alabama, east central Alabama, northeast 
  Alabama, southeast Alabama, and west central Alabama, 
  including the following areas, in central Alabama, Autauga, 
  Bibb, Blount, Chilton, Coosa, Dallas, Elmore, Jefferson, 
  Lowndes, Montgomery, Perry, Shelby, St. Clair, and Talladega. 
  In east central Alabama, Calhoun, Chambers, Clay, Cleburne, 
  Lee, Macon, Randolph, Russell, and Tallapoosa. In northeast 
  Alabama, Cherokee and Etowah. In southeast Alabama, Barbour, 
  Bullock, and Pike. In west central Alabama, Greene, Hale, 
  Marengo, Sumter, and Tuscaloosa. 

* Until 6 PM CST this evening

* Multiple rounds of showers and thunderstorms with an additional
  1 to 2 inches possible today, with locally higher amounts 
  possible.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
069 
WGUS64 KBMX 061958
FFABMX

Flood Watch
National Weather Service Birmingham AL
158 PM CST Thu Feb 6 2020


ALZ017>021-023>050-062100-
/O.CAN.KBMX.FF.A.0002.000000T0000Z-200207T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Tuscaloosa-Jefferson-
Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-
Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-
Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, 
Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, 
Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
158 PM CST Thu Feb 6 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Alabama has been 
cancelled. The heavier rainfall has exited central Alabama and 
the earlier flash flooding threat has diminished.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 4, 12:52 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 4, 12:52 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1252 PM CST Tue Feb 4 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 400 AM CST Tue Feb 04 2020/
Today and Tonight.

Influence from moist isentropic ascent and southerly low-level flow
is beginning to be felt across Central Alabama as cloud cover
continues to thicken and lower, with the addition of patches of
light rain spreading across our northwestern counties. Many RADAR
returns have been detection of virga, though a few stations have
reported transient areas of light rain early this morning. The
lower troposphere will continue to saturate over the next several
hours, thus the increasing trends in PoPs primarily north of I-20.
Elsewhere, rain chances remains quiet limited, though a few rogue
areas of light rain can't be ruled even out in the far southeast
by this evening. We may have a wave of light to moderate rain
along the I-20 corridor during the afternoon, so likely PoPs were
brought down farther southeast as an axis of better quality
moisture positions near there (PWs 1.3-1.5") with enhanced lift
via a passing perturbation quickly advancing northeast into the OH
Valley by this evening. Despite cloudy skies, relatively warm
temperatures in the 60s/70s are expected this afternoon thanks to
continuation of warm/moist advection across the establishing warm
sector.

Overall, we'll likely see brief periods of light rain showers
segmented by dry conditions as activity comes and goes through the
evening. As we remain under the influence of broad synoptic lift and
moist advection, PoPs will remain relatively elevated in areas north
of I-20, though measured amounts area-wide should stay on the
lighter side. Most activity will remain well to our northwest near
the establishing surface front across AR, western TN, and northern
MS. Overnight temperatures will remain mild as dewpoints continue to
slowly climb into the 60s across the warm sector with the stout
trough across the Southwest expected to eject into the Southern
Plains. This will be our key weather making feature heading into
Wed/Thu.

40/Sizemore

.LONG TERM...
/Updated at 400 AM CST Tue Feb 04 2020/
Wednesday and Thursday.

After a review of tonight's new data, higher resolution guidance is
beginning to pick up on the opportunity for better quality warm
sector conditions Wednesday and Wednesday night. This has always
been a probability due to the overall synoptic setup, though
guidance has struggled to model these finer details as there are
different scenarios that could unfold in the next 24-48 hours. This
does not raise forecast confidence on any one of these scenarios,
though it does warrant a little extra attention as the increase in
instability would have an effect on the strength of any thunderstorm
activity, as well as the intensity of associated rainfall.

Severe Threat: There will be a series of embedded shortwave
perturbations to kick out of the primary trough axis, which will
progress eastward with time overall. One such shortwave is forecast
to eject from TX by Wednesday morning with the surface response for
cyclogenesis to occur near central LA. This low should generally
propagate northeastward along the quasi-stationary front already in
place to our northwest. Forcing associated with related pressure
falls and strengthening jet dynamics will foster the development of
thunderstorms, many of which may remain embedded within areas of
rain ongoing across the area. Much of the convective activity will
likely advance northeast from LA/MS throughout the day on Wednesday,
with the opportunity for a thunderstorm to develop/enter the open
warm sector across Central Alabama. However, this notion depends
heavily on a potential local maxima of convection along the Gulf
Coast as many global models still indicate. This could have a muting
effect on instability and stave off activity across our area. In the
event a less contaminated warm sector establishes, SBCAPE upwards of
1,500 J/kg is possible given current forecast temperatures and
dewpoints along with favorable lapse rates aloft as indicated by
various forecast soundings. This in mind with 50-60 kts of deep-
layer shear and 200-300 m2/s2 0-1 km SRH possible, any robust
updraft (discrete, semi-discrete, or line-embedded) will need to be
watched during the afternoon/evening, as well as into the overnight
period as the nocturnal jet strengthens and instability remains
favorable across the southeast portions of the area. These
considerations led to inclusion of a Slight Risk, though forecast
confidence still remains low at this time. There are still failure
mechanisms that could significantly limit the severe threat as a
whole.

Rainfall: One thing still remains quite certain outside of the low-
confidence severe threat; periods of heavy rainfall. Guidance is
still in good agreement for favorable synoptic forcing to overlap a
period of anomalously high PWs. There are indications an axis of 1.6-
1.8" PWs could position over our area Wednesday night and into
Thursday morning. Favorable low-level advection and MUCAPE 500-1,000
J/kg will foster periods of moderate to heavy rain with embedded
thunderstorms as the system gradually moves eastward. With slightly
slower timing now appearing likely, along with a subsequent re-
strengthening of activity Thursday morning with the final vort max
moving across the Deep South, periods of heavy rain could linger in
areas along and south of I-85 through Thursday afternoon. As a
whole, 2-3" of rain appears likely across Central Alabama -
particularly south of I-20. Locally higher (or lower) amounts can't
be ruled out, and would not be surprised if 4+" appear in an
isolated area in the southeast if a focused band can develop when
shear vectors begin to run more parallel to the surface boundary.
Thus, will keep a mention of areal flooding in the HWO through
Thursday. This would be more likely in low-lying, or poor
drainage/urban areas. Activity finally decreases in coverage and
intensity Thursday night as the colder/drier airmass takes over the
Southeast.

40/Sizemore

Thursday Night through Through Monday.

As we work into Thursday night the system will begin to exit the
area. Still going to have some lingering rain that will be occurring
post-frontal, with the best chances in the east through the
overnight hours. Rain will be shifting east through the night and
should exit the region by sunrise. Right now it appears that the
cold air will be just west of the moisture and we should see mainly
rain, so will leave out any mention of frozen precipitation.

Colder and dry on Friday with the wrap around cloud cover from the
upper level system moving through. The next system will move quickly
into the region on Saturday and bring a chance of rain by the
afternoon and into the evening hours. This system moves out and then
the next system moves in Monday afternoon into Monday night from the
south as a warm front. Highs will be in the 50s through the weekend
and then the 60s on Monday as the warm front lifts through. Lows
will be in the 30s and 40s through the weekend and then the 40s and
50s by Monday.

16

&&

.AVIATION...
18Z TAF Discussion.

Cloudy conditions (but VFR) are present currently with scattered
light showers on the radar. Conditions are expected to deteriorate
this evening as a system nears the state. MVFR cigs are expected
this evening becoming IFR during the late night hours as showers
spread across more of the area. Winds should stay up tonight ahead
of the system. TS should hold off until the afternoon hours on
Wednesday and will forgo mentioning in this package.

08

&&

.FIRE WEATHER...

Moisture and shower coverage will increase through the evening,
with a slight chance of thunderstorms after midnight across the
north. Widespread rain and thunderstorms will continue on
Wednesday through Thursday night, with activity decreasing from
west to east overnight into Friday. Another round of rain is
expected on Saturday afternoon through Saturday night. Relative
humidity values will remain elevated with the overall moisture
levels in place through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  70  54  61  35 /  80  90  90  80  50
Anniston    60  71  57  63  36 /  70  80 100  90  60
Birmingham  63  72  55  60  36 /  70  90 100  80  40
Tuscaloosa  63  73  52  58  36 /  70  90 100  70  30
Calera      62  72  54  61  35 /  70  80 100  80  40
Auburn      59  69  61  65  38 /  50  60 100  90  70
Montgomery  62  75  59  66  38 /  50  60 100  90  50
Troy        61  74  62  68  38 /  40  60 100 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 4, 9:00 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
900 AM CST Tue Feb 4 2020

ALZ011>015-017>050-051800-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
900 AM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible Wednesday afternoon
through early Thursday morning. Damaging winds up to 60 mph and a
brief tornado are the primary threats.

Periods of moderate to heavy rainfall are expected on Wednesday and
Thursday. This could lead to flooding of low lying or poor drainage
areas. Best chances remain along and south of a line from Lafayette
to Montgomery Wednesday night through Thursday afternoon.

Expected rains through Thursday will allow the lower Tombigbee river
basin to see rises. Minor flooding is forecasted to occur by Friday.
Please refer to river statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday and Thursday.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:50 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter20 days

Nearby

Flash Flood Watches in Alabama, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.